Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 48, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 13, 2011, 4:08 PM MDT for Emery County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2011, 4:08 PM MDT (22:08 UTC)
- Expired
- Jul 13, 2011, 4:47 PM MDT
- In force
- 39 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Emery County, UT
The radar
The Grand Junction radar (KGJX), 238 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247 WUUS55 KSLC 132208 SVRSLC UTC015-132300- /O.NEW.KSLC.SV.W.0048.110713T2208Z-110713T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 408 PM MDT WED JUL 13 2011 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EMERY COUNTY IN UTAH * UNTIL 500 PM MDT * AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOLEN...OR 32 MILES SOUTHEAST OF MANTI...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE... CLAWSON... ORANGEVILLE... CASTLE DALE AND HUNTINGTON PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3936 11096 3907 11064 3896 11106 3908 11123 TIME...MOT...LOC 2208Z 223DEG 35KT 3908 11106 $$ SEAMAN
2 follow-up statements
246 WWUS55 KSLC 132223 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 423 PM MDT WED JUL 13 2011 UTC015-132300- /O.CON.KSLC.SV.W.0048.000000T0000Z-110713T2300Z/ EMERY UT- 423 PM MDT WED JUL 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR CENTRAL EMERY COUNTY... AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CASTLE DALE...OR ABOUT 31 MILES SOUTH OF PRICE...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE... ORANGEVILLE... CASTLE DALE AND HUNTINGTON PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3903 11099 3913 11114 3936 11096 3907 11064 TIME...MOT...LOC 2223Z 208DEG 29KT 3919 11100 $$ SEAMAN
914 WWUS55 KSLC 132247 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 447 PM MDT WED JUL 13 2011 UTC015-132255- /O.CAN.KSLC.SV.W.0048.000000T0000Z-110713T2300Z/ EMERY UT- 447 PM MDT WED JUL 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EMERY COUNTY NEAR CASTLE DALE IS CANCELLED... THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. THIS STORM REMAINS SEVERE AND HAS MOVED INTO NORTH CENTRAL EMERY COUNTY...WHERE A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM. LAT...LON 3903 11099 3913 11114 3936 11096 3907 11064 TIME...MOT...LOC 2245Z 208DEG 29KT 3935 11089 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:07 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 13, 3:07 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT WED JUL 13 2011
.SYNOPSIS...A SOUTHWEST FLOW ALOFT WILL BEGIN TO DRAW DRIER AIR
INTO THE AREA TONIGHT...THOUGH SOME LINGERING MID LEVEL MOISTURE
WILL LIKELY PERSIST OVER THE EASTERN TWO-THIRDS OF UTAH THROUGH
THIS EVENING. THEN MUCH DRIER AIR IS EXPECTED THROUGH THE
REMAINDER OF THIS WEEK.
&&
.DISCUSSION...FROM GJT WFO BACKING UP SLC WFO.
TONIGHT THROUGH SATURDAY NIGHT...
CONVECTION POPPED UP PRETTY GOOD THIS AFTERNOON ACROSS THE EASTERN
HALF OF UT WITH WEAK CONVECTION AND PERHAPS A FEW RAIN SHOWERS
REACHING THE GROUND IN PORTIONS OF WESTERN UT MAINLY NEAR THE
MOUNTAINS. BRIEF HEAVY RAIN WITH SOME STORMS...AS THEY HAVE BEEN
MOVING 20-25 KNOTS NNE TODAY. EXPECT CLOUDS TO DISSIPATE RAPIDLY
ACROSS WESTERN UTAH AFTER SUNSET THIS EVENING...THEN CLEARING IN
EASTERN UTAH AFTER MIDNIGHT.
FROM THURSDAY THROUGH THE REMAINDER OF THIS WEEK...THE DRY SW FLOW
ALOFT SHOULD PREVAIL ACROSS THE AREA...THOUGH CANNOT RULE OUT AN
ISOLATED LATE DAY THUNDERSTORM OR TWO OVER WESTERN UINTA MOUNTAINS.
EXPECT LITTLE CHANGE IN TEMPERATURES THROUGH THE REMAINDER OF THIS
WEEK.
SUNDAY THROUGH WEDNESDAY...
MODELS STILL IN FAIR AGREEMENT FILLING IN THE SOUTHERN PORTION OF
THE WEST COAST TROF BY LATE WEEKEND WHICH ALLOWS THE WESTERN PORTION
OF THE SUBTROPICAL HIGH TO WEDGE BACK INTO THE GREAT BASIN. MOISTURE
PLUME AND ASSOC PWATS EDGE BACK ABOVE AN INCH ACROSS EASTERN PORTION
OF CWA BY SUNDAY AFTERNOON UNDER THE RIDGE AND EXPECT A BETTER
COVERAGE OF CONVECTION IN THE AFTERNOON AND EVENINGS THROUGH AT
LEAST MIDWEEK ACROSS THE CENTRAL AND EASTERN CWA. THIS PUSH OF
MOISTURE NOT QUITE AS STRONG AS THE FIRST ARRIVAL OF THE MONSOON
WITH DEW POINTS REMAINING MAINLY IN THE 40S SO KEPT AFTERNOON
TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL FOR MID JULY. LONGER TERM
MODEL SOLUTIONS SHOWING A GENERAL TROF REMAINING ACROSS THE
NORTHWEST AND EXPANDING WESTWARD...WHICH MAY CONTINUE TO KEEP
MOISTURE PLUME MAINLY CENTERED NEAR THE 4 CORNERS REGION INTO
NORTHERN COLORADO KEEPING THE WESTERN CWA UNDER THE DRIER AND
BREEZIER WESTERLY FLOW.
&&
.AVIATION...BREEZY SOUTHERLY WINDS WILL BE THE MAIN IMPACT ON
AIRPORTS IN WESTERN UTAH THROUGH EARLY THIS EVENING. A FEW CLOUD
BUILDUPS EXPECTED TO PERSIST IN AREAS OF WESTERN UT THROUGH EARLY
THIS EVENING...WITH ISOLATED SHOWERS OR THUNDERSTORMS UNTIL
SUNSET...AND CLOUD BASES GENERALLY AT OR ABOVE 13000 FEET MSL.
HOWEVER...DO NOT EXPECT ANY THUNDERSTORMS IN THE VICINITY OF SLC
INTERNATIONAL AIRPORT. VFR CONDITIONS WILL THEN PREVAIL THROUGH
THE REST OF THIS WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING FOR UTZ439.
WY...NONE.
&&
PRINGLE/PHILLIPS
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Jul 13, 4:38 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 438 AM MDT WED JUL 13 2011 UTZ001>016-019>021-517-518-WYZ021-141200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 438 AM MDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIR MASS REMAINS IN PLACE OVER CENTRAL AND EASTERN UTAH TODAY WHICH WILL BRING ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO THESE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRIER AIR WILL INFILTRATE THE REGION DURING THE LATTER PART OF THE WORKWEEK. WITH A DRIER AIR MASS AND INCREASING WINDS..CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP. A GRADUAL DOWNWARD TREND IN RIVER FLOWS WILL OCCUR...THOUGH RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO FLOW FAST AND COLD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 13, 1:50 PM MDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT ISSUED BY NATIONAL WEATHER SERVICE GRAND JUNCTION CO 150 PM MDT WED JUL 13 2011 UTZ009-011-132030- WESTERN UINTA BASIN UT-WESTERN UINTA MOUNTAINS UT- 150 PM MDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUCHESNE COUNTY UNTIL 230 PM MDT... AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES WEST OF WHITEROCKS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN DUCHESNE COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. PRINGLE
Special weather statement, Jul 13, 3:37 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT ISSUED BY NATIONAL WEATHER SERVICE GRAND JUNCTION CO 337 PM MDT WED JUL 13 2011 UTZ012-013-517-132230- CASTLE COUNTRY UT-CENTRAL UTAH MOUNTAINS UT-SAN RAFAEL SWELL UT- 337 PM MDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER...EXTREME SOUTHEASTERN SANPETE AND WESTERN EMERY COUNTIES UNTIL 430 PM MDT... AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF CLAWSON...OR 34 MILES NORTHEAST OF LOA...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RAINFALL AMOUNTS MAY REACH UP TO THREE QUARTERS OF AN INCH PER HOUR. THIS STORM WILL BE NEAR... EMERY AROUND 355 PM MDT. MOORE AROUND 410 PM MDT. MOLEN...FERRON AND CLAWSON AROUND 430 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GJT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:40 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 54 min |
| Jul 13, 5:04 PM MDT | Severe Thunderstorm Warning | SLC | Carbon | 41 min |
| Jul 13, 5:44 PM MDT | Special Weather Statement | SLC | Emery | 46 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.